Tornadoes · United States · Minnesota · 2022
EF1 tornado, Aldrich to Staples, Minnesota, May 30, 2022
From Aldrich to Staples, this EF1 tornado ran 2.5 miles across Wadena County on May 30, 2022, touching down at 5:27 PM CDT and reaching 150 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 30, 2022
- Touchdown
- 5:27 PM CDT (22:27 UTC)
- Lifted
- 5:30 PM CDT (22:30 UTC)
- On the ground
- 3 minutes
- Path length
- 2.5 miles (4.0 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Wadena County
- Touchdown point
- 46.397, -94.828
- Lift-off point
- 46.418, -94.786
- Record number
- 2205301627-01
The damage survey
27 damage points were recorded along this path by NWS DLH and NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- Many hundreds of trees uprooted per drone imagery.
- Sporadic tree damage with a few pine trees snapped halfway up. Otherwise just large branch damage at the Poplar Cemetery.
- About a dozen wood power poles snapped near the base along 60th St SW west of State Highway 64.
- Dozens of trees uprooted and tilting.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A potent low-pressure system impacted the region during the afternoon and evening hours of May 30th. A larger scale Derecho tracked from far southeastern South Dakota, through much of western through northcentral Minnesota. Widespread damage was reported from damaging winds, and tornadoes. Hail up to 1.5 inches was reported as well.
This tornado was wrapped in damaging downburst winds and rain as it rapidly tracked to the north northeast from the Todd County line, across far southeast Wadena County for about 9.5 miles, to the Cass County line. It snapped numerous single pole and double X-braced power poles. it tumbled at least three center pivot irrigation systems. Numerous oak, ash, and pine trees were snapped. The Old Wadena and Bullard Campgrounds had swaths of pine trees laid down. One cabin had the roof and sidewalls torn out. Peak winds to 130 mph. Time estimated based on radar.
This tornado was wrapped in damaging downburst winds and rain as it rapidly tracked to the northeast from about 2 NW of the Staples Airport to about 2 NNE of the Staples Airport. It appears to have developed roughly half a mile east of an earlier tornado, based on divergent tree damage paths and supported by radar depictions. It snapped several poplar, ash, and spruce trees along its path. Peak winds to 90 mph. Time estimated based on radar.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
8 minutes of warning. NWS FGF issued a tornado warning for this county at 22:19 UTC, 8 minutes before the tornado touched down, in force until 22:44 UTC.
The county was under a tornado watch, issued at 19:37 UTC and running to 23:42 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 07:35 UTC | 09:00 UTC | Flood Watch | FGF |
| 07:46 UTC | 11:25 UTC | Severe Thunderstorm Watch | FGF |
| 19:37 UTC | 23:42 UTC | Tornado Watch | FGF |
| 21:26 UTC | 22:15 UTC | Severe Thunderstorm Warning | FGF |
| 22:07 UTC | 23:00 UTC | Severe Thunderstorm Warning | FGF |
| 22:19 UTC | 22:44 UTC | Tornado Warning | FGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at May 30, 3:36 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 30, 3:36 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
336 PM CDT Mon May 30 2022
.SHORT TERM...(This evening through Tuesday night)
Issued at 336 PM CDT Mon May 30 2022
Convection strength and heavy rainfall potential are the primary
forecast issues for the period.
Pretty complex synoptic set up as an upper low over Nebraska
ejects northeastward. While the primary warm sector remains to our
south, there has been a bit less cloud cover in our west central
MN counties and some ML CAPE values approaching the 1000 J/kg mark
according to SPC mesoanalysis. Effective bulk shear is not as
strong as originally projected, with around 30 kts in the southern
Red River Valley, but shear should rapidly improve as the upper
low approaches in the next few hours. Hodographs over west central
MN are nicely curved and if we get some storms more firmly rooted
in the boundary layer instead of elevated we will see increased
tornado potential. Tornado watch has been issued for our west
central MN counties and should see a severe threat continue
through early evening as the upper low moves up towards Lake of
the Woods.
While there is not nearly as much instability further north and
west across our central counties, there is at some moderate
instability and Pwat values in the 1.0 to 1.5 range. Morning
convection brought up to 1 to 2 inches of rain already in some
areas, and WoFS has some pretty high probabilities of 2 inches or
more entering our southern counties. Think potential for
additional 1 to 2 inches, isolated 3 or more, is possible for
tonight and into tomorrow as at least some rainfall continues to
wrap around the upper low even as the severe threat ends. Will
continue with the flood watch, and may need to extend it to end a
bit later.
Another issue with the low pressure system is west to
northwesterly winds picking up behind the low center tonight into
Tuesday. There will be some decent cold air advection, and
pressure gradient is tight. Winds will be up into wind advisory
range in some spots across eastern ND tonight into tomorrow.
However, given expected convection and the possibility of a wake
low developing that would be more impactful than gradient wind
advisory winds, will hold off on any NPW headlines for now until
our severe threat has passed.
Tuesday will see some lingering rain, with wind and cold air
advection making for a blustery day. Temps will be well below
seasonal averages for the last day of May, but at least there will
be no threat for severe storms. Could see some clearing skies and
temps dropping near the 40 mark for Tuesday night.
.LONG TERM...(Wednesday through Monday)
Issued at 336 PM CDT Mon May 30 2022
Overview...
Chances for impactful weather will be low across the long term period
until the weekend. Overall, looking at below normal temperatures
generally in the 60s to low 70s across the region. By the weekend,
rain chances do look to increase, but confidence in the details of
any potential system is low at this time.
Discussion...
The upper level pattern will feature a blocking pattern over Canada.
Under this blocking pattern, ensemble guidance is in good agreement
that an upper level trough over central Canada will only gradually
drift eastward throughout the long term period. This will work to
induce west-northwesterly flow aloft over the northern Plains. This
flow pattern and generally high pressure at the surface should yield
quiet weather throughout the remainder of the week. With
northwesterly flow aloft, some weak CAA will overtake the region
with temperatures in the 60s to low 70s. By the weekend, the
blocking looks to break down on the east coast. As this occurs, most
ensemble guidance within cluster analysis indicates that the
aforementioned upper trough over central Canada will drift east-
southeastward. This may introduce increasing rain chances to the
region moving into the weekend, but will depend upon the progression
of the blocking pattern. Regardless, at this time, NBM probabilities
of 24-hour QPF exceeding 0.25" are only in the 10-20% range across
the southern FA.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1251 PM CDT Mon May 30 2022
Rain continues to lift northwestward across northeastern ND, with
a mix of MVFR and VFR cigs across the area. There will be a break
in convection, but more storms will begin to move into the region
late afternoon and into the evening. Plenty of VCTS this evening,
but will keep prevailing TSRA out and just mention in tempo groups
for now as there is still some uncertainty as to how convection
will evolve. Ceilings will drop down to MVFR and then IFR in some
spots, and convection will transition to more showery activity
later in the period. Winds are southeasterly from the Red River
eastward, but will eventually shift north to northwesterly as the
system begins to move east overnight. Winds will gust above 35 kts
at KDVL and KGFK from the northwest late tonight into Tuesday
morning.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch until midnight CDT tonight for NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...Flood Watch until midnight CDT tonight for MNZ001>009-013>017-
022>024-027>032-040.
SHORT TERM...JR
LONG TERM...Rick
AVIATION...JRHazardous weather outlook, May 30, 3:33 AM CDT, 13 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 333 AM CDT Mon May 30 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-310845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 333 AM CDT Mon May 30 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are possible over the far southern Red River Valley into adjacent areas of west central Minnesota during the overnight and early morning hours. 1.50 inch diameter hail and 70 mph wind gusts are the main hazards with these storms. The next chance for severe thunderstorms will be this afternoon and evening, with the potential for damaging winds up to 80 mph, hail over 2 inches in diameter, and tornadoes, possibly significant. Localized flash flooding is also possible. This looks to be a particularly dangerous afternoon and evening for all modes of severe weather. People need to pay close attention to the weather and have a way to receive warnings. Make sure to go through your severe weather action plan, especially for people in the lakes country of Minnesota. Have a shelter where you can go if dangerous weather approaches. Do not wait until it is too late to get your plan in place. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening.
In the hours before
Special weather statement, May 30, 2:38 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
238 PM CDT Mon May 30 2022
MNZ030-031-040-302015-
East Otter Tail MN-Grant MN-West Otter Tail MN-
238 PM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of western Otter Tail
and northwestern Grant Counties through 315 PM CDT...
At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dalton, or 7 miles southeast of Fergus Falls, moving north at 70 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fergus Falls, Pelican Rapids, Ottertail Lake, Lake Lida, Star Lake,
Big McDonald Lake and Underwood.
This includes Interstate 94 in Minnesota between mile markers 49 and
71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near any lakes, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Minnesota.
&&
LAT...LON 4602 9596 4603 9626 4666 9608 4656 9553
TIME...MOT...LOC 1937Z 189DEG 62KT 4619 9601
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
PerrouxLocal storm report, May 30, 2:53 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
253 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HEAVY RAIN 8.5 NW SANBORN 47.03N 98.35W
05/30/2022 M2.42 INCH BARNES ND PUBLIC
FROM AM STORMS.
&&Special weather statement, May 30, 3:11 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
311 PM CDT Mon May 30 2022
MNZ027-028-030-031-302045-
West Becker MN-East Becker MN-East Otter Tail MN-West Otter Tail MN-
311 PM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of north central Otter
Tail and southeastern Becker Counties through 345 PM CDT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big McDonald Lake, or 15 miles south of Detroit Lakes, moving north
at 55 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Frazee around 320 PM CDT.
Detroit Lakes around 325 PM CDT.
Rochert and Height Of Land Lake around 330 PM CDT.
Richwood around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near any lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Minnesota.
&&
LAT...LON 4648 9569 4653 9590 4699 9585 4685 9535
TIME...MOT...LOC 2010Z 188DEG 49KT 4660 9577
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
PerrouxLocal storm report, May 30, 4:38 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
438 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG ASHBY 46.09N 95.82W
05/30/2022 GRANT MN TRAINED SPOTTER
LARGE BRANCHES BROKEN DOWN AND TREES UPROOTED NEAR
DOWNTOWN ASHBY.
&&
GREGORY.GUSTLocal storm report, May 30, 5:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
510 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND GST NEW YORK MILLS 46.52N 95.37W
05/30/2022 M65 MPH OTTER TAIL MN MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
&&
GREGORY.GUSTLocal storm report, May 30, 5:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
525 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND GST 3 W STAPLES AIRPORT 46.38N 94.87W
05/30/2022 E70 MPH Wadena MN TRAINED SPOTTER
QUARTER SIZED HAIL AND WIND GUSTS AT 60 TO 70 MPH.
&&
GREGORY.GUSTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
10.5 hours before the tornado, 197 km from the path. May 30, 2022.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -85644 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.0 K/km
Minneapolis, MN (KMPX), 00:00Z
1.5 hours after it, 197 km from the path. May 31, 2022.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -32 J/kg
- Surface CAPE
- 1552 J/kg
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 10.3
- 0-3 km lapse rate
- 8.0 K/km
The surface observations
Staples (SAZ), 3 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:35 UTC | 71.6 | 62.6 | 160° 10 kt | 18 | 997 | -TSRA |
| 20:55 UTC | 71.6 | 64.4 | 110° 6 kt | 994.2 | -RA | |
| 21:15 UTC | 73.4 | 64.4 | 120° 7 kt | 993.2 | ||
| 21:35 UTC | 71.6 | 64.4 | 90° 10 kt | 14 | 991.5 | VCTS |
| 21:55 UTC | 73.4 | 64.4 | 100° 10 kt | 991.5 | VCTS | |
| 22:15 UTC | 73.4 | 66.2 | 90° 12 kt | 18 | 989.8 | -TSRA |
| 22:35 UTC | 60.8 | 57.2 | 200° 21 kt | 41 | 994.9 | +TSRA |
| 22:55 UTC | 60.8 | 57.2 | 0° 0 kt | 993.2 | TSRA | |
| 23:15 UTC | 60.8 | 59 | 110° 4 kt | 994.2 | VCTSRA | |
| 23:35 UTC | 60.8 | 60.8 | 140° 6 kt | 994.2 | -VCTSRA | |
| 23:55 UTC | 60.8 | 60.8 | 100° 3 kt | 993.2 | -RA | |
| 00:15 UTC | 62.6 | 60.8 | 120° 4 kt | 993.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Minneapolis radar (KMPX), 198 km away, was scanning. The volume nearest the touchdown began at 22:28 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:27 UTC | TSTM WND DMG | Hubbard | Hubbard, MN | LARGE TREES BLOWN DOWN. TIME ESTIMATED BASED ON RADAR. |
| 21:48 UTC | TSTM WND DMG | 5 E Henning | Otter Tail, MN | OCCASIONAL POPLAR AND SPRUCE TREES WERE SNAPPED OR UPROOTED ALONG A THREE MILE STRETCH OF HWY 210 THROUGH WESTERN INMAN TOWNSHIP. THE LAST TWO SECTIONS OF A NORTH-SOUTH ORIENTED CENTER PIVOT IRRIGATION SYSTEM WERE TUMBLE |
| 21:49 UTC | TSTM WND GST 65 | New York Mills | Otter Tail, MN | PEAK WIND MEASURED AT A PERSONAL WEATHER STATION. |
| 21:56 UTC | TSTM WND DMG | 1 E Perham | Otter Tail, MN | BACK WALL OF A GARAGE BLOWN OUT BY THE WIND. |
| 21:58 UTC | TORNADO 1 | 2 Se Perham | Otter Tail, MN | THE TORNADO WAS WRAPPED IN DAMAGING DOWNBURST WINDS AND RAIN AS IT RAPIDLY TRACKED TO THE NNE FOR ROUGHLY 5 MILES, INTO AND ACROSS BIG PINE LAKE, BY 504 PM CDT. NUMEROUS POPLAR, ASH, SPRUCE, AND PINE TREES WERE SNAPPED O |
| 21:59 UTC | TSTM WND DMG | 1 E Perham | Otter Tail, MN | BACK WALL OF A GARAGE BLOWN OUT BY THE WIND. |
| 21:59 UTC | TORNADO | 2 Se Perham | Otter Tail, MN | PEAK WINDS ESTIMATED TO BE 100 MPH, WITH A PATH LENGTH OF 5 MILES AND PATH WIDTH OF 300 YARDS. NUMEROUS POPLAR, ASH, SPRUCE, AND PINE TREES WERE SNAPPED ACROSS THE EASTERN EDGE OF PERHAM AND ALONG THE WESTERN AND NORTHER |
| 22:00 UTC | TORNADO | 2 Ssw Eagle Bend | Todd, MN | TORNADO RATED EF1 WITH ESTIMATED MAXIMUM WINDS OF 95 MPH. PATH LENGTH 15.4 MILES WITH A MAXIMUM WIDTH OF 300 YARDS. THE TORNADO TORE THROUGH THE EASTERN SIDE OF EAGLE BEND. IT KNOCKED DOWN OR SNAPPED MANY TREES, PARTIALL |
| 22:03 UTC | TSTM WND DMG | Eagle Bend | Todd, MN | DELAYED REPORT - DAMAGE REPORTED IN EAGLE BEND MN, LIKELY TORNADIC. |
| 22:06 UTC | TSTM WND DMG | 3 E Evergreen | Becker, MN | DAMAGE TO FARM IN SPRUCE GROVE TOWNSHIP NEAR THE INTERSECTION OF STATE HIGHWAY 87 AND COUNTY HIGHWAY 43. METAL SHEETS STREWN ABOUT AND WRAPPED AROUND TREES. TIME ESTIMATED VIA RADAR. |
| 22:08 UTC | TSTM WND DMG | 2 W Hillview | Otter Tail, MN | A FEW POPLAR TREES WERE BLOWN OVER. |
| 22:09 UTC | TSTM WND DMG | 3 E Evergreen | Becker, MN | METAL ROOFING AND SHEETHING WAS BLOWN OFF A POLESHED WITH METAL SHEETS STREWN ABOUT AND WRAPPED AROUND TREES NEAR THE INTERSECTION OF STATE HWY 87 AND CR43. NUMEROUS POPLAR TREES WERE SNAPPED OR UPROOTED ACROSS SPRUCEGRO |
| 22:09 UTC | TSTM WND DMG | 6 Nne Wadena | Wadena, MN | A FEW POPLAR TREES SNAPPED THROUGH CENTRAL LEAF RIVER TOWNSHIP. TIME ESTIMATED BASED ON RADAR. |
| 22:18 UTC | TSTM WND DMG | 3 Wsw Menahga | Becker, MN | SEVERAL POPLAR AND ASH TREES SNAPPED ACROSS WESTERN BLUEBERRY TOWNSHIP. TIME ESTIMATED BASED ON RADAR. |
| 22:20 UTC | HAIL 1.5 | Verndale | Wadena, MN | |
| 22:21 UTC | TSTM WND GST 70 | 3 W Staples Airport | Wadena, MN | QUARTER SIZED HAIL AND WIND GUSTS AT 60 TO 70 MPH. |
| 22:21 UTC | TORNADO 2 | 3 Wsw Staples Airport | Wadena, MN | THE TORNADO WAS WRAPPED IN DOWNBURST WINDS AND RAIN AS IT RAPIDLY TRACKED NNE FROM TODD COUNTY FOR ROUGHLY 9.4 MILES, THEN CROSSED INTO CASS COUNTY ABOUT 5.8 MILES SSE OF OYLEN BY 530 PM CDT. NUMEROUS WOODEN SINGLE AND D |
| 22:21 UTC | TORNADO | 3 W Staples Airport | Wadena, MN | THIS TORNADO CROSSED FROM TODD COUNTY AND PROCEEDED IN A NORTH-NORTHEAST DIRECTION UNTIL IT CROSSED INTO CASS COUNTY. NUMEROUS WOODEN POWER POLES WERE SNAPPED ALONG THE TORNADO PATH, INCLUDING SINGLE POLES AND A COUPLE O |
| 22:25 UTC | HAIL 1 | Nne Aldrich | Wadena, MN | |
| 22:27 UTC | TORNADO 1 | 2 Nw Staples Airport | Wadena, MN | THE TORNADO WAS WRAPPED IN DOWNBURST WIND AND RAIN AS IT RAPIDLY TRACKED TO THE NE FOR ABOUT 2.5 MILE TO AROUND 2 NNE OF STAPLES AIRPORT BY 530 PM CDT. IT APPEARED TO HAVE DEVELOPED ROUGHLY A HALF MILE EAST OF AN EARLIER |
| 22:28 UTC | TSTM WND DMG | Hubbard | Hubbard, MN | LARGE TREES BLOWN DOWN. TIME ESTIMATED BASED ON RADAR. |
| 22:29 UTC | TSTM WND GST 55 | 2 Ssw Park Rapids | Hubbard, MN | PEAK WIND MEASURED AT THE PARK RAPIDS AIRPORT /KPKD/. |
| 22:30 UTC | HAIL 1.5 | Verndale | Wadena, MN | |
| 22:37 UTC | TORNADO | 2 Ssw Poplar | Cass, MN | BEGINNING OF EF-1 TORNADO WITH MAX WINDS OF 105 MPH. |
| 22:40 UTC | TSTM WND DMG | 3 Wnw Pillager | Cass, MN | A FEW TREES DOWNED ACROSS MN 210. TIME ESTIMATED FROM RADAR. |
| 22:45 UTC | TORNADO | 2 Nne Poplar | Cass, MN | APPROXIMATE END OF EF 1 TORNADO. PATH LENGTH 4.3 MILES. PATH WIDTH ESTIMATED 500 YARDS. MAX WINDS ESTIMATED 105 MPH. |
| 22:56 UTC | TSTM WND DMG | 1 Ne Lake Shore | Cass, MN | MANY TREES DOWN OVER POWER LINES AND SOME ON BUILDINGS. PHOTO SHOWS ONE TREE WITH AN ESTIMATED DIAMETER OF 12 TO 14 INCHES. REPORT FROM SOCIAL MEDIA. TIME ESTIMATED BY RADAR. |
| 22:58 UTC | TSTM WND DMG | 2 Sw Backus | Cass, MN | EXTENSIVE DAMAGE TO SEVERAL FARMS AND HOMES. TIME ESTIMATED FROM RADAR. |
| 22:58 UTC | TSTM WND DMG | 3 Sse Pequot Lakes | Crow Wing, MN | CORRECTS DATE OF PREVIOUS TSTM WND DMG REPORT FROM 3 SSE PEQUOT LAKES. PHOTO VIA SOCIAL MEDIA. SEVERAL TREES DOWN. TREE DEBRIS SCATTERED OVER ROAD. POWER OUT. TIME ESTIMATED FROM RADAR. |
| 23:00 UTC | TSTM WND DMG | 1 E Pequot Lakes | Crow Wing, MN | CLUSTER OF TREES DOWN ON A POWERLINE ON COUNTY HWY 11. |
| 23:00 UTC | TSTM WND DMG | Pine River | Cass, MN | TREES REPORT DOWN IN THE PINE RIVER AREA. POWER IS ALSO OUT. REPORT FROM SOCIAL MEDIA. |
| 23:02 UTC | TSTM WND DMG | 1 Wnw Breezy Point | Crow Wing, MN | TREES DOWN AND POWER OUT. |
| 23:02 UTC | TSTM WND DMG | 4 Sse Nisswa | Crow Wing, MN | TREE DOWN ON VEHICLE. REPORT RELAYED BY SOCIAL MEDIA VIA A LAW ENFORCEMENT SCANNER. |
| 23:02 UTC | TSTM WND DMG | Breezy Point | Crow Wing, MN | A FEW TREES KNOCKED DOWN WITH NUMEROUS BRANCHES DOWNED. PEA SIZE HAIL ALSO OBSERVED. |
| 23:08 UTC | TSTM WND DMG | 4 Ssw Swanburg | Crow Wing, MN | BOAT LIFT AND DOCK FLIPPED ON LOWER WHITEFISH LAKE. TIME ESTIMATED BY RADAR. |
| 23:15 UTC | TSTM WND DMG | Swanburg | Crow Wing, MN | ESTIMATED 12 TO 14 INCH DIAMETER PINE TREE DOWN ON A DECK. REPORT FROM SOCIAL MEDIA. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2022 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of May 30, 2022
36 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 30 | 1:20 AM CDT | EF1 | Cedar, NE | 3.0 | 100 | |||
| May 30 | 1:51 AM CDT | EF1 | Minnehaha, SD | 0.5 | 50 | |||
| May 30 | 2:05 AM CDT | EF1 | Minnehaha, SD | 0.5 | 50 | |||
| May 30 | 2:17 AM CDT | EF1 | Lyon, IA | 1.9 | 100 | |||
| May 30 | 2:21 AM CDT | EF0 | Lyon, IA | 0.5 | 60 | |||
| May 30 | 2:33 AM CDT | EF0 | Nobles, MN | 0.9 | 50 | |||
| May 30 | 12:29 PM CDT | Unrated | Bon Homme, SD | 5.5 | 50 | |||
| May 30 | 1:55 PM CDT | Unrated | McCook, SD | 0.8 | 25 | |||
| May 30 | 2:15 PM CDT | Unrated | Brookings, SD | 1.7 | 50 | |||
| May 30 | 2:23 PM CDT | EF1 | Brookings, SD | 0.8 | 50 | |||
| May 30 | 2:30 PM CDT | EF0 | Hamlin, SD | 0.7 | 10 | |||
| May 30 | 2:41 PM CDT | EF2 | Deuel, SD | 12.4 | 150 | |||
| May 30 | 2:46 PM CDT | EF3 | Deuel, SD | 13.3 | 100 | |||
| May 30 | 2:50 PM CDT | EF1 | Deuel, SD | 0.4 | 20 | |||
| May 30 | 3:05 PM CDT | EF1 | Grant, SD | 10.7 | 40 | |||
| May 30 | 3:10 PM CDT | EF1 | Grant, SD | 4.5 | 20 | |||
| May 30 | 3:15 PM CDT | Unrated | Rock, MN | 0.7 | 20 | |||
| May 30 | 3:25 PM CDT | Unrated | Pipestone, MN | 0.4 | 20 | |||
| May 30 | 3:36 PM CDT | EF1 | Big Stone, MN | 2.4 | 30 | |||
| May 30 | 3:39 PM CDT | EF1 | Swift, MN | 1.8 | 100 | |||
| May 30 | 3:40 PM CDT | EF1 | Swift, MN | 18.3 | 350 | |||
| May 30 | 3:49 PM CDT | EF1 | Swift, MN | 7.2 | 100 | |||
| May 30 | 4:04 PM CDT | EF1 | Pope, MN | 5.4 | 100 | |||
| May 30 | 4:13 PM CDT | EF1 | Pope, MN | 3.2 | 200 | |||
| May 30 | 4:14 PM CDT | EF2 | Grant, MN | 6.8 | 350 | $2.0 million | ||
| May 30 | 4:15 PM CDT | EF2 | Grant, MN | 11.0 | 400 | $1.0 million | ||
| May 30 | 4:27 PM CDT | EF2 | Pope, MN | 19.6 | 800 | |||
| May 30 | 4:34 PM CDT | EF1 | Otter Tail, MN | 4.5 | 200 | $50,000 | ||
| May 30 | 4:58 PM CDT | EF1 | Otter Tail, MN | 5.4 | 300 | $150,000 | ||
| May 30 | 5:00 PM CDT | EF1 | Todd, MN | 15.0 | 800 | |||
| May 30 | 5:20 PM CDT | EF2 | Wadena, MN | 10.5 | 450 | $1.1 million | ||
| May 30 | 5:37 PM CDT | EF1 | Cass, MN | 4.3 | 500 | |||
| May 30 | 6:12 PM CDT | EF1 | McLeod, MN | 18.5 | 400 | |||
| May 30 | 6:44 PM CDT | EF0 | Itasca, MN | 1.0 | 40 | |||
| May 30 | 6:46 PM CDT | EF1 | Itasca, MN | 2.5 | 150 | |||
| May 30 | 7:50 PM CDT | EF1 | Pine, MN | 3.3 | 300 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.